High BP/panic attacks? It’s not your medications, it’s your weight.

Lily writes:

I have had mild hypothyroidism for many years. It was diagnosed when I was 16. I am now 44. My TSH levels are .7 and normal is .5 or less. I have been told that my t4 is normal but does not convert to t3. My current doctor put me on .25 mcg of thyroxine. This did nothing to my TSH levels, so he increased the dose to .50 mcg. This also did nothing and the dose was increased to .75 mcg.
While driving my son to school one morning, I had a horrendous panic attack that almost sent me to the emergency room. My heart was pounding. I work in a retirement community and when I got to work I had a co-worker take my blood pressure. It was 154/96. It is normally 128/84 or thereabouts. I got an inexpensive self-monitoring device. My blood pressure continued to be high. I went to the doctor and told him that my blood pressure was suddenly high for no reason and I was having panic attacks. He said “it’s your weight that’s making your blood pressure high.” (I am 5’5″ tall and weigh 250 pounds.) He put me on propranolol for the blood pressure and Klonopin for the panic.
From there, the nightmare got worse. The propranolol tanked my heart rate to 40 bpm and made me have respiratory difficulty. The Klonopin made me groggy and zombie-like and when it wore off I had the worst panic attack that I’ve ever experienced. I told my mother what was going on and she told me that when the doctor raised the levels of her thyroid medication her blood pressure shot up. I looked in a pharmaceutical guide for side effects of thyroxine. Sure enough, one of them was elevated blood pressure. I was furious. I told the doctor that I was going to discontinue all of these medications. I started feeling better but it took nearly three months for the panic attacks to subside and for my blood pressure to completely return to normal.
Rather than blaming my high blood pressure on my size, the doctor should first have looked at my medications. It turns out that I cannot take thyroxine. I had put myself into a state of artificial hyperthyroidism. I would far rather be a quart low in the thyroid department than ever go through that hell again.
thanks for sharing the stories on your blog. It would be nice if one day big people didn’t have to feel ashamed when they sought medical help.

Leave a comment

8 Comments

  1. Hi

    Of course I am not a Doctor but a side effect of propranolol is vivid dreams. There are some HBP Medicine that does this.

    http://www.drugs.com/sfx/propranolol-side-effects.html

    I use to take another HBP Medicine that did this, but I was bothered by the ultra sensitivity that it caused in my toes and fingers.

    William

    Reply
  2. Kara

     /  September 2, 2009

    There is a thyroid medication you can take! It is called Cytomel, and it is T3 only. Many doctors have not even heard of it let alone think to prescribe it. For some reason they are really hung up on Synthroid when it doesn’t work for many people. Or you may be able to take a desiccated thyroid product like Naturethroid, which contains T4, T3, T2 and T1 and calcitonin, just like your own thyroid. T3 is shorter-acting than T4, so you need to take it in 2-3 doses during the day. Mary Shomon is a thyroid patient activist and has a website listing many doctors who can treat thyroid conditions well: Top Thyroid Docs. There is a lot of other good stuff on there too.

    Reply
  3. Wow, that’s…frankly malpractice. You had practically the whole checklist of hyperthyroid symptoms except the longer-term ones like weight changes and skipped periods.

    Reply
  4. MargB

     /  September 2, 2009

    Very familiar story albeit different drugs involved. I was told my elevated BP (140/95) was related to my weight and/or genetic history and my GP wanted to put me on beta blockers (which make me lethargic and hence I struggle to do any additional exercise). Yet my BP miraculously returned to a normal healthy level (120/80) when I changed medication even though I am heavier than ever. The change in medication was for other reasons but even now my GP won’t acknowledge that it was the original medication that sent my BP up.

    Reply
  5. Sarah

     /  September 4, 2009

    Actually this is a common problem even among thin people. Just in our case the docs have a ready made ‘excuse’ to blame rather than the drugs. A thin friend of mine was on antidepressants that raised her blood pressure and the doc wanted to give her blood pressure meds rather than investigate other drugs that didn’t raise her blood pressure.

    I think this is a perfect illustration of the problems we face with docs. They want an easy answer – and fat is bad is such and easy, obvious thing that they are simply unwilling to see beyond it.

    Reply
  6. Hi

    Antidepressants can also raise your cholesterol levels causing the Doctor to then give you something like Lipitor. I work in a substance abuse Rehab and see this happen repeatedly to clients.

    Reply
  7. Klonopin for one panic attack?! Seriously, if the panic attacks continue, do not let your regular MD prescribe for you again. Go to a psychiatrist and talk about the least aggressive anxiety drug to start with. ACK!

    Reply
  8. Thank you everyone for your supportive comments. It’s a shame our doctors aren’t as supportive of us as we try to be of each other, at least on this site. If they were, it would be a pleasure to go to the doctor instead of a nightmare.

    Reply

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: